Alert archive / Hawaii / Flash Flood Warnings in 2020

Flash Flood Warning 4, NWS Honolulu, HI

February 6, 2020Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 6, 2020, 12:41 AM HST for Kauai County, Hawaii. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 6, 2020, 12:41 AM HST (10:41 UTC)
Expired
Feb 6, 2020, 6:30 AM HST
In force
6 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 32 km from the middle of the area, began a volume at 10:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 10.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2020-02-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2020-02-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
959 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WGHW50 PHFO 061041
FFWHFO
HIC007-061330-
/O.NEW.PHFO.FF.W.0004.200206T1041Z-200206T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
1241 AM HST Thu Feb 6 2020

The National Weather Service in Honolulu has issued a

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 330 AM HST.

* At 1235 AM HST, the stream gauge at the Hanalei River Bridge is 
  reporting water levels above the flash flood threshold. Flash 
  flooding is expected in the vicinity of the Hanalei River Bridge 
  for the next several hours. 

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Stream Gauge indicated.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* Some locations that will experience flooding include...
  Hanalei and Princeville. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 330 AM HST if heavy rain
persists.

LAT...LON 2221 15951 2221 15950 2223 15950 2222 15943
      2204 15943 2204 15958 2223 15956

FLASH FLOOD...RADAR INDICATED

$$

RCB
2 follow-up statements
948 
WGHW50 PHFO 061136
FFWHFO
HIC007-061630-
/O.EXT.PHFO.FF.W.0004.000000T0000Z-200206T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
136 AM HST Thu Feb 6 2020

The National Weather Service in Honolulu has extended the

* Flash Flood Warning for...
  The island of Kauai in Kauai County

* Until 630 AM HST.

* At 130 AM HST, the Hanalei stream gauge reported a rapid rise in 
  water level. Flooding is occurring in the vicinity of the Hanalei 
  River Bridge and along the Hanalei River. The latest observations 
  shows flood waters are slowly receding at the Hanalei River Bridge 
  gauge. High waters are expected to drop below flood thresholds at 
  the gauge location over the next few hours.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Stream gage.

  IMPACT...Flooding in drainages, streams, rivers, roads, 
           properties, and other low-lying areas. Public road 
           closures possible in some areas. Landslides are possible 
           in steep terrain.

* Some locations that will experience flooding include...
  Princeville and Hanalei. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

This warning may need to be extended beyond 630 AM HST if heavy rain
persists.

LAT...LON 2221 15951 2221 15950 2223 15950 2222 15943
      2204 15943 2204 15958 2223 15956

FLASH FLOOD...STREAM GAGE INDICATED

$$

RCB
127 
WGHW70 PHFO 061253
FFSHFO

Flash Flood Statement
National Weather Service Honolulu HI
253 AM HST Thu Feb 6 2020

HIC007-061630-
/O.CON.PHFO.FF.W.0004.000000T0000Z-200206T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai in Kauai HI-
253 AM HST Thu Feb 6 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 AM HST FOR
KAUAI IN KAUAI COUNTY...

At 249 AM HST, emergency management reported flooding over Kuhio 
Highway in the vicinity of the Hanalei River Bridge. Kuhio highway 
near the bridge is closed. Additional moderate to heavy rainfall 
will likely keep water levels in the Hanalei River above flood stage 
for the next few hours.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Emergency management.

IMPACT...Flooding in drainages, streams, rivers, roads, properties, 
         and other low-lying areas. Landslides are possible in steep 
         terrain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Warning means that flooding is imminent or occurring
within the warned area.

Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.

Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.

&&

LAT...LON 2221 15951 2221 15950 2223 15950 2222 15943
      2204 15943 2204 15958 2223 15956

FLASH FLOOD...OBSERVED

$$

RCB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 5, 8:56 PM HST, 3 hours 45 minutes earlier.

Area forecast discussion, Feb 5, 8:56 PM HST, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
856 PM HST Wed Feb 5 2020

.SYNOPSIS...
The leading edge of a cold front passing through Oahu this
evening, will move into Maui County through the early morning
hours, before advancing into the Big Island late Thursday. Expect
showers, some heavy, and possibly a few thunderstorms along the
front, followed by cool and at times breezy northerly to westerly
winds into early next week. Modest showers will prevail over north
facing slopes during the weekend. Increased west winds and
possibly heavy showers will be possible early next week as a
cutoff low meanders near and just north of the state.

&&

.DISCUSSION...
The short term weather forecast continues to trend wet across the
state as a cold front sweeps from west to east down the island
chain. Radar and satellite imagery this evening shows the cold
front producing numerous showers over Oahu with rainfall rates
over 1 inch per hour in some locations. These showers are moving
from southwest to northeast and will continue to develop over Oahu
through midnight before moving on to Molokai and Lanai by early
Thursday morning. Localized heavy showers will develop along the
front with isolated thunderstorms in the forecast. The cold front
will move into the Big Island by Thursday night enhancing showers
across the island. Expect up to 5 inches of storm total snowfall
on the Big Island summits on Thursday and Friday above the 10,500
foot elevation level. A Winter Weather Advisory for snow remains
in effect.

Cold northerly to northwesterly winds will blow in behind the
front lasting through the weekend with scattered showers favoring
northern slopes of each island through the weekend. Cold northerly
winds will cause temperatures to fall 3 to 6 degrees below normal
for this time of year across the region. Below normal temperatures
are forecast to continue into the first half of next week.
Meanwhile, an extended period of strong winds will also develop
over the Big Island summits of Mauna Kea and Mauna Loa on Thursday
as wind speeds will increase above advisory levels by Thursday
morning, then increase above High Wind Warning thresholds by
Thursday afternoon. A High Wind Watch remains in effect for both
summits on the Big Island this evening and the watch will likely
be upgraded to a High Wind Warning with the morning forecast grid
package.

An upper level low will deepen just north of the Hawaiian Islands
lasting through the weekend. This cold core upper low will keep
unsettled weather in the forecast through Sunday with enhanced
clouds and passing showers favoring northern slopes of each
island.

Another unstable upper low moves into the state from the north on
Sunday night keeping periods of wet and unsettled weather in the
statewide forecast through much of next week. This pattern will
likely extend the strong and gusty winds over the Big Island
summits where High Wind Warning thresholds may be exceeded along
with some additional snowfall on the highest peaks. Upper level
troughs wrapping around this low will bring periods of numerous
showers to each island next week. Stay tuned for forecast updates
to both the wind and precipitation elements for next week as the
timing of these impacts for each island will likely be adjusted.

&&

.AVIATION...
A cold front, currently over Oahu, will continue to advance down
the island chain overnight through Thursday. A large area of
showers accompanying this front will lead to sub VFR CIGS/VSBYS,
mainly in and around the heavier showers embedded. The best
chance for this will be across Oahu through the evening hours,
Maui County through the second half of the night into Thursday,
then the Big Island late Thursday through Thursday night. Gusty
northerly winds will follow the front, along with some drier air.
Despite the drying trend, showers will remain in the forecast,
especially for north and windward slopes of each island.

AIRMET SIERRA remains in effect for tempo mountain obscurations
in clouds and showers over Kauai and Oahu. Expect this to be
expanded down the island with the front later tonight.
Additionally, some light icing in the layered clouds is also
expected along the front.

&&

.MARINE...
A front near Oahu will move southeast, pushing past coastal
waters Friday and moving southeast of the offshore waters by
Saturday. Gentle to locally fresh southeast winds ahead of the
front have been shifting rapidly to locally strong north winds
behind the front. A Small Craft Advisory (SCA) is in effect for
the coastal waters around Kauai starting this evening due to the
strong north winds. The SCA will likely be expanded and extended
due to large seas from a series of swells.

A surface low is forecast to develop about 800 nm northeast of
Oahu Thursday night, then strengthen to gale force and move
southwest. North winds will strengthen to near-gale force over
the northwest offshore waters with gales possible. Strong to near-
gale force winds are expected over the coastal waters. Winds are
expected to peak on Friday, then gradually subside.

A series of large swells will impact the islands through the
weekend. A northwest swell building this evening will peak
Thursday. A High Surf Advisory remains in effect for north and
west facing shores of the smaller islands for surf from this
swell. The gale developing north of the area will produce a north
northwest swell reinforcing the high surf along north facing
shores. A very large northwest swell arriving early next week may
produce surf reaching warning levels along north and west facing
shores by Monday night.

A short-period swell will maintain moderate surf along east
facing shores through Friday. The large north swell Friday and
Saturday will also refract some energy into exposed east facing
shores, possibly requiring a High Surf Advisory there as well.
A small rise in surf is possible along south facing shores through
the coming weekend.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Friday for Niihau-Kauai
Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Olomana-
Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala.

Winter Weather Advisory from noon Thursday to 6 AM HST Friday
for Big Island Summits.

High Wind Watch from 6 AM HST Thursday through late Saturday
night for Big Island Summits.

Small Craft Advisory until 6 PM HST Friday for Kauai Northwest
Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel.

Small Craft Advisory from 6 AM Thursday to 6 PM HST Friday for
Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui
County Windward Waters-Maui County Leeward Waters.

&&

DISCUSSION...Bohlin
AVIATION...Gibbs
MARINE...Powell

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 3:17 PM HSTHigh Surf AdvisoryHFOHonolulu, Kauai, Kalawao4 days
Feb 5, 3:21 PM HSTWinter Weather AdvisoryHFOHawaii30 hr
Feb 5, 8:05 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 5, 11:18 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Feb 6, 3:34 AM HSTHigh Wind WarningHFOHawaii, Kalawao5 days
Feb 6, 5:20 AM HSTFlash Flood WarningHFOKauai9 hr
Feb 6, 7:20 AM HSTAreal Flood AdvisoryHFOHonolulu6 hr
Feb 6, 11:03 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.